W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP06 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Inflammation (1932); Obstruction/Occlusion (2422)
| Date of Event |
06/26/2009
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2009 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2009, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: small bowel obstruction, small bowel resection, drainage, adhesions.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2009.(b)(6) hospital.(b)(6) md.Indication: ¿this patient is a 69-yo female status post right hemicolectomy for a large tubulovillous adenoma of the ascending colon more than 1 year ago.She recently presented after noticing a bulge at the superior aspect of her old scar.Clinically this showed a defect measuring approximately 4-5 cm in diameter.It seemed to be reducible.The patient is obese and the rest of the incision is difficult to evaluate.She now presents for laparoscopic repair of the incisional hernia.¿ implant procedure: laparoscopic repair of incarcerated incisional hernia with a mini laparotomy and lysis of adhesions plus small bowel serosal tear repair.[implant: gore® dualmesh® plus biomaterial, 1dlmcp06/(b)(4), 18cm x 24cm x 1mm thick].Implant date: (b)(6) 2009 (hospitalization (b)(6) 2009).(b)(6) 2009.(b)(6) hospital.(b)(6) md.Operative report.Preoperative diagnosis: incisional hernia.Post operative diagnosis: incisional hernia with multiple swiss cheese-like defects and incarcerated small bowel throughout her previous midline incision.Anesthesia: general.Complications: none.Estimated blood loss: 100 cc.Drains: none.Procedure: ¿with the patient on the operating room table in a supine position, after she was under general anesthesia via endotracheal intubation, a foley catheter was sterilely placed.Her abdomen was then prepped with betadine and draped in the usual sterile fashion.Patient had a previous periumbilical midline incision starting at her epigastrium, traversing the umbilicus and continuing just below the umbilicus.The obvious palpable hernia is noted to be in the epigastrium.Starting in the left upper quadrant, 1% lidocaine plus 0.5% marcaine was infiltrated at the planned surgical site.A left upper quadrant transverse incision was made.This was carried down through the skin and subcutaneous tissues.Dissection was continued down to the anterior fascia which was opened along its fibers.Blunt dissection was continued to the posterior fascia and the peritoneum, which was also opened under direct vision, entering the abdomen.A 12 ml balloon collar port was inserted.The collar was inflated and then the abdomen was insufflated with co2 gas, up to 15 mmhg pressure.A 5 mm laparoscope was inserted for laparoscopic exploration.Upon evaluating the abdomen she was noted to have dense adhesions to her midline incision with obvious incarcerated small bowel within the largest hernia at the superior aspect of her old scar.There were also multiple adhesions to the lower portion of the incision and this was difficult to determine whether there were, indeed, other hernias or other loops of incarcerated small bowel.Starting in the right upper quadrant a small stab wound incision was made, then a 5 mm port and tracer was inserted under direct vision.This was near the anterior axillary line.A second 5 mm port was then inserted through a stab wound incision, also under direct vision.After the camera was transferred to the right upper quadrant port this 5 mm port was inserted in the right lower quadrant.A third 5 mm port and trocar was inserted in the left lower quadrant after the scope was transferred to the left upper quadrant port site.It was also inserted under direct vision.Attention was then turned to the incarcerated loops of small bowel.Using careful, slow and deliberate dissection using laparoscopic metzenbaum scissors, the small bowel was reduced and lysed from the largest hernia at the epigastric region.This hernia appeared to be approximately 5 cm in diameter and was consistent with the preoperative evaluation.Dissection was continued inferiorly along the posterior abdominal wall.Multiple small bowel adhesions were lysed and multiple other small bowel incarcerated incisional hernias were identified.The biggest of these new hernias was approximately 4 cm in diameter with multiple other smaller, swiss cheese-like hernia defects.The densest adhesions were noted to be in the left lower quadrant to the left of the old scar.Because these adhesions appeared to be dense and difficult to take down, a mini laparotomy was made at the inferior aspect of the previous laparotomy sear.A 4 cm vertical incision was made through the skin and subcutaneous tissues.Dissection was continued down into the previously reduced hernia.The abdomen was opened.The dense and thick adhesions in the left lower quadrant were identified.These loops of small bowel were taken down from the posterior abdominal wall and closely examined.They were brought out of the wound and the small bowel was run for a limited distance at this region.A loop of small bowel that had been in the incarcerated hernia appeared to have a superficial serosal tear.There was no obvious full thickness injury and small bowel succus appeared to traverse the region without difficulty.The serosa and the associated adhesions were then reapproximated using multiple interrupted 3-0 silk seromuscular lembert sutures.With the loop of small bowel reduced and the adhesions lysed, this loop of small bowel was placed back into the abdomen.The mini laparotomy was then closed using multiple interrupted #1 pds sutures.The abdomen was then reinflated with co2 gas.The hernia defects were then measured and mapped out on the abdominal wall on top of the ioban dressings.Using a 22-guage spinal needle, the needle was inserted transdermally, identifying the edge of the hernias.The extent of the hernia measures approximately 12 cm wide and 17 cm in length.A large piece of parietex mesh with resorbable film was chosen for the repair.Gore tex sutures were placed at the 12, 3, 6 and 9 o'clock positions.The mesh was rolled then placed into the abdomen through the left upper quadrant port site.It was then manipulated into the appropriate direction, then unraveled.Prior to the insertion of the mesh the mesh itself was mapped onto the abdominal wall.Using the gore suture passer, these 4 sutures were pulled through the fascia through separate fascial defects, but through the same skin incisions.These sutures were tied.Then using the covidien absorbable tacker, a quadrant of the mesh was tacked to the posterior abdominal wall.At this point it appeared that this piece of mesh would be much too large for this patient's defect and her abdomen.Because this mesh also should not be cut to size, it was decided we would not use this mesh after all.The mini laparotomy as then reopened and the mesh was removed from the posterior abdominal wall along with its associated sutures and tacks.An 18 cm x 24 cm 1 mm thick piece of dualmesh plus was chosen for the repair.This was placed over the abdominal wall mirroring the hernia detects, it was then trimmed to give a 3-5 cm overlap of the defect.The 12, 3, 6 and 9 o'clock positions were marked on the abdominal wall and the mesh.Multiple other intermediate hash marks were made at 3-4 cm intervals for the planned transdermal sutures.The mesh was rolled, then placed into the abdomen through the mini laparotomy.The laparotomy incision was then closed using multiple interrupted #1 pds sutures in a figure-of-eight fashion.The abdomen was then reinsufflated with co2 gas up to 15 mmhg pressure.The mesh was unraveled and placed in the appropriate position.Using the gore suture passer the 4 stay sutures were brought out through separate fascial incisions and through the same dermal incision.They were found to be in good position then tied.The titanium spiral tacker was then used to tack circumferentially around the edge of the mesh at 1 cm intervals.Using cv2 gore-tex sutures, these sutures were passed transdermally at the site of each hash mark into the mesh, and then pulled through the posterior fascia and full length of the abdominal wall.Once these were all placed circumferentially, they were tied into place.The mesh repair was inspected and found to cover the entire abdominal wall incision and its associated multiple hernias.Prior to the 12 o'clock position sutures and tacks being placed, the falciform ligament was taken down as the mesh abuts the inferior edge of the ligament.After the mesh was in place, all was found to be hemostatic.The multiple loops of small bowel were again inspected.There were no obvious injuries or bleeding points.The abdomen was irrigated, and then evacuated.The co2 was then released from the abdomen, allowing it to deflate.The fascia was then closed in layers at the left upper quadrant port site, reapproximating the posterior and anterior fascia individually using multiple interrupted 0 vicryl sutures.The skin was then closed at each port site and the mini laparotomy site using skin staples and the stab wound incisions were reapproximated using multiple steri-strips.The patient tolerated the procedure well and was extubated and transported to the recovery room in stable condition.At the end of the case the sponge and needle count was correct.Lysis of adhesions took >2-1/2 hours in duration including the mini laparotomy to take down the dense adhesions in the left lower quadrant.¿ (b)(6) 2009: (b)(6) hospital.Implant information.¿dual mesh plus.Ref#: 1dlmcp068.Lot#: 05624989.¿ explant preoperative complaints: (b)(6) 2009: (b)(6) hospital district.(b)(6) md.Indications: ¿this patient is a 69-yo female who underwent a laparoscopic repair of an incarcerated huge, swiss cheese-like incisional hernia with an associated mini laparotomy and lysis of adhesions.She had been doing well for two weeks, but over the past 36 hours had noticed some increasing erythema around her infraumbilical mini laparotomy incision.She was seen in the office found to have straw colored-to-orange drainage from her wound.This was cultures [sic] and today's cultures shows this to be mrsa bacteria.Her erythema over 24 hours had also significantly increased and the patient was found to have a leukocytosis with a significant left shift and bandemia.Because of these factors, it was decided the patient would go back to the operating room where she would have explantation of her mesh and an attempted primary closure, knowing that there is certainly a significant risk of failure of the hernia repair.This is done in an attempt to clear her mrsa cellulitis.¿ explant procedure: exploratory laparotomy.Lysis of adhesions.Explantation of dualmesh.Small bowel resection.Explant date: (b)(6) 2009 (hospitalization (b)(6) 2009 through (b)(6) 2009) (b)(6) 2009: (b)(6) hospital district.(b)(6) md.Operative report.Preoperative and postoperative diagnosis: abdominal wall cellulitis growing out mrsa and possible partial small bowel obstruction.Anesthesia: general.Complications: none.Estimated blood loss: 100 cc.Drains: blake drains x2.Procedure: ¿with the patient on the operating room table in a supine position, after she was under general anesthesia via endotracheal intubation, a foley catheter was placed under sterile conditions and a nasogastric tube was inserted.Her abdomen was then prepped with betadine and draped in the usual sterile fashion.The laparotomy incision was opened and it was extended superiorly along her old scar.This was extended through the midline fascia and regions of her previous hernia repair.Dissection was continued down to the dualmesh.There is noted to be straw-colored fluid in the subcutaneous space at the pseudosac region of her hernias, superior to the dualmsh.The dualmesh itself, however, is completely intact with both gore-tex sutures and spiral tacks in place.Using sharp dissection the mesh and associated foreign body sutures were removed.An exploration was then performed.Below the mesh there was noted to be an inflammatory reaction with a loop of small bowel adherent to the mesh along with omentum.There were also other smaller adhesions throughout the abdomen and pelvis.An orderly exploration was performed.The liver was smooth without lesions.The patient has multiple diverticula, especially in the descending colon.There were, however, no palpable colonic masses and no clinical evidence of diverticulitis.There are, however, multiple adhesions of the small bowel and extension lysis of adhesions were performed.The small bowel was run from the ligament of treitz down to an area of intense inflammation.Here, the small bowel effluent does not appear to traverse to the other side.This, surgically, is consistent with a bowel obstruction, probably secondary to the dense fibrous reaction.Distal to this region, which is located at the mid to distal jejunum, the small bowel is decompressed and normal in appearance.Using a gia-75 stapler, the small bowel at this region was transected and stapled with plans to resect approximately 25 cm of this obstructing small bowel.The mesentery was then serially clamped, then ligated using 0 silk ligatures.The remaining proximal and distal ends of the small bowel were lined up using 3-0 silk sutures.An enterotomy was made in each limb, then a gia stapler was inserted, lining up the antimesenteric edges and creating a functional end-to-end anastomosis.The remaining opening was then closed with another fire of the gia stapler.A suture line was then buttressed using multiple 3-0 silk lembert-type sutures.The mesentery was closed using multiple interrupted 3-0 silk sutures.The anastomosis was palpated to be widely patent and then placed back into the abdomen.The abdomen again was explored then irrigated with 4 liters of saline and evacuated.Although there was no obvious abscess or pus in the abdomen, because she had infected fluid, it was decided we would place drains in the dependent portions of her abdomen.2 round blake drains were placed through stab wound incisions, one in the left lower quadrant and one in the right lower quadrant.Each was started in the pelvis, then directed into the right and left gutters.The abdomen was then closed, that placing retention sutures, full-thickness transdermally.These were done using #2 prolene sutures.The mid line fascia was then closed using #1 double-looped pds suture.The skin and soft tissues were left open and packed using saline-moistened gauze.A nasogastric tube, which has previously been placed, was found to be in good position within the stomach.The patient tolerated the procedure well and was extubated and transported to the recovery room in stable condition.Because of the mrsa, she will continue vancomycin intravenous antibiotics and aggressive wound care.She will remain in isolation.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.